Monday, June 11, 2007

migraine medication possible cause of green-black blood


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

Imitrex users, listen up. In case the possibility of medication overuse headache is not enough to keep you from taking more Imitrex (brand name for the generic medication sumatriptan) than recommended by your doctor, listen up for this cautionary tale.

aMan Oozes Green Blood Before Operation
Canadian surgeons received the shock of their careers while trying to insert an arterial line into a man who was suffering from compartment syndrome and needed an urgent procedure to save his legs from permanent damage.

Surgeons were having trouble inserting the line, but what happened next seemed like science fiction. The man began oozing dark green blood out of the catheter, not unlike Mr. Spock might have done if he was on the operating table.
The man was a smoker with a medical history of chronic shoulder pain and migraines. He was taking a number of medications, including sumatriptan to treat the migraines. The doctors pointed to this medication as the cause of this very rare condition.

Sulfhemoglobinaemia is a condition that forms when a sulphur atom is incorporated into the hemoglobin molecule. This can be caused by medications that contain sulfonamides, such as sumatriptan, which the man was taking in higher-than-prescribed doses.

Schwarz and Flexman reason it was this medication that led to his bizarre condition. "“It is possible that our patient’s arguably excessive intake of sumatriptan, which contains a sulfonamide group, caused his sulfhemoglobinaemia,” they wrote in the case report.

Just by stopping the medication the blood can return to the standard human color of deep red, although blood transfusions can be used in severe cases.
Is that creepy or what? I have no idea how common this condition is, but I have to presume it is quite rare. It is also important to note overuse of sumatriptan is one possible explanation offered for the patient's condition. Nevertheless, it is a good reminder there are recommendations attached to all of our medications for very good reasons.

Technorati Tags: , , , , , ,